Fexofenadine and pseudoephedrine (Oral)

Fexofenadine and pseudoephedrine help treat sinus congestion that occurs as a result of hay fever.

Overview

Pseudoephedrine is an effective decongestant that aids the nasal passages by drying them up. It contracts the tiny blood vessels within the nasal passage areas. Blood vessels that are dilated trigger stuffy nose, or nasal congestion. Fexofenadine is an antihistamine that inhibits impacts of histamine, which is a natural chemical within the body that triggers symptoms of allergies. Histamine can cause runny nose, watery eyes, itching, or sneezing.

When combined, fexofenadine and pseudoephedrine relieves and treats hay fever symptoms; which can include sneezing; stuffy nose (congestion); watery, itchy, or red eyes; or itching of the throat, roof of the mouth, or nose.

This medication can only be obtained with a valid prescription from your medical care professional. It can be prescribed for adults and children over age 12.

Never give this medication or any other cough and cold medication (even non-prescription) to a child or infant younger than four years old. Children who are very young could experience side effects that are severe or even life-threatening.

This medication can be prescribed in either of these prescription forms:

  • Tablet (with extended release)
  • Tablet (with extended release and 24Hour)

The fexofenadine and pseudoephedrine combination is manufactured under the US brand Allegra-D and Allegra-D 24Hour.

Conditions treated

  • Nasal congestion
  • Sneezing
  • Stuffy nose
  • Runny nose

Type of medicine

  • Decongestant
  • Antihistamine

Side effects

Occasionally, medications can trigger side effects that may be undesirable in addition to the necessary benefits that the medication can provide. It is important to be aware of these side effects. While it is not probable that all of the subsequent side effects will take place, if they do transpire they may require medical care.

Consult with your physician right away if you experience any of the subsequent side effects.

More common side effects (medical care required)

  • Difficulty sleeping

Certain side effects may take place that does not typically necessitate medical care. These side effects will likely become fewer over the course of treatment as your body becomes more adjusted to the medication. In addition, your physician will likely be able to inform you of methods to reduce or prevent some side effects. Consult with your physician if you have questions regarding the following effects or if they become prolonged or troublesome.

More common side effects (medical care not required)

Less common side effects (medical care not required)

Additional side effects ' Occurrence not known (medical care not required)

  • Sleep interruptions caused by horrific dreams

Certain patients may also undergo other side effects that are not included here. If additional side effects take place, be sure to always consult with your medical care professional.

Your physician can offer you medical advice regarding these or other side effects. The FDA also accepts reports of side effects. They can be reached by calling 1-800-FDA-1088.

Dosage

Never chew, break or crush tablets prior to swallowing. Always swallow the entire tablet in one piece, as the extended relief tablets will not be as effective if broken as the dose amount can be impacted.

Take this medication on an empty stomach for best results, ideally one hour prior to or two hours following a meal. Never take this medication with antacids or fruit juices.

Dosage information for the fexofenadine and pseudoephedrine combination will vary for individual patients. Only follow the instructions given by your physician or the instructions on the medication label. The information included here gives an overview of the average doses of this prescription. If it happens that your prescribed dose varies from this information, only follow the instructions given by your doctor. Never change your dose unless instructed to previously by your physician.

Dosage information

Oral dose (12-hour extended-release capsules)

 

For hay fever treatment:

  • Adults and adolescents: Take one tablet twice daily.
  • Children over age 4: Physician must determine dosage information for younger patients.
  • Children under age 4: It is not suggested to for parents or caregivers to give this medication to kids under age 4.

Oral dose (24-hour extended-release capsules)

 

For hay fever treatment:

  • Adults and adolescents: Patients should take just one tablet one time each day.
  • Children over age 4: Patients should refer to their medical care provider to determine dose and usage information.
  • Children under age 4: Use is not suggested.

Missed dose

Be sure to take any missed dose of this medication right when you recognize that it was skipped. Although, if it is nearer in your dosage schedule to the next dose, you should allow the skipped dose to remain missed and return to the original dosing regimen. Never take double doses of fexofenadine and pseudoephedrine.

Interactions

Drug interactions

It is important for patients to remember that some medications should never be taken simultaneously, however in certain circumstances two or more drugs can be combined despite the possibility of interaction. Your physician may choose to prescribe both medications, but they may adjust the dosage information for one or both medications, or they may take additional precautions. While on fexofenadine and pseudoephedrine, patients must remember to inform their doctor if they are already taking any of the following medications.

The interactions listed below were chosen due to their possible significance. This list is not all-inclusive.

It is not suggested to combine fexofenadine and pseudoephedrine with any of the medications below. Your physician could choose to not prescribe this medication or they may adjust the other medications you are taking.

  • Selegiline
  • Iproniazid
  • Procarbazine
  • Safinamide
  • Nialamide
  • Methylene Blue
  • Tranylcypromine
  • Dihydroergotamine
  • Rasagiline
  • Moclobemide
  • Linezolid
  • Phenelzine
  • Isocarboxazid
  • Furazolidone

It is not suggested for patients to combine fexofenadine and pseudoephedrine with the medications on the following list, however certain circumstances may require it. During instances where both medications are prescribed at the same time, your physician will likely adjust the frequency or amount of either medication.

  • Simeprevir
  • Methyldopa
  • Eliglustat
  • Iobenguane I 123
  • Midodrine
  • Guanethidine
  • Fentanyl Citrate

It is important for patients to note that combining fexofenadine and pseudoephedrine with any of the medications listed below could cause side effects to become more frequent, or it could increase the likelihood that side effects may take place. Certain patients may need both medications, however, as the combination is best for their unique circumstances. Your physician will likely adjust the doses for the medications if they prescribe both.

  • Magnesium Oxide
  • Aluminum Phosphate
  • Dihydroxyaluminum Aminoacetate
  • Magnesium Carbonate
  • Aluminum Hydroxide
  • Magnesium Hydroxide
  • Dihydroxyaluminum Sodium Carbonate
  • Magaldrate
  • Aluminum Carbonate, Basic
  • St John's Wort
  • Magnesium Trisilicate

Other interactions

Some medications should not be taken near mealtime or when having particular kinds of food due to the increased chance of interactions. The combination of some medications with tobacco or alcohol could also trigger the onset of interaction. The subsequent interactions are included due to the possible severity and the list is not all-inclusive.

Some circumstances may warrant it as unavoidable to take fexofenadine and pseudoephedrine at the same time as any of the medications on the list below. Your physician may allow the combination in certain circumstances; however, there will be an increased chance of side effects taking place. If prescribed simultaneously, your physician may adjust the dosage for one or more medication. Your doctor can also give you advice regarding the impacts that tobacco, alcohol, and food, in general, can have.

  • Orange juice
  • Apple juice
  • Grapefruit juice

Interactions with other medical issues

Patients with additional medical issues could experience issues with the effectiveness of fexofenadine and pseudoephedrine. Ensure to inform your physician of additional medical concerns you may have, including:

  • Sugar diabetes (diabetes mellitus)
  • Enlarged prostate
  • Urination difficulties or urinary tract infections ' take caution, this medication can trigger the onset of urination difficulty. Do not take fexofenadine and pseudoephedrine if you were diagnosed with these conditions.
  • com/health/coma/">Glaucoma
  • Pressure within the eye increased
  • Blood vessel disease
  • Heart disease
  • Hypertension (high blood pressure)
  • Thyroid overactivity
  • Kidney disease ' side effects could be improved due to the delayed removal of the medication out of the body. Patients with kidney issues should avoid the 24-hour tablet that is extended release

Warnings

Before taking a medication, a patient must discuss with their doctor the potential risks of the medication and the possible benefits that it could provide. This can often be a difficult decision and is why it must be made with your physician. Consider the following aspects regarding this medication:

Allergies

Inform your physician if you currently are experiencing or have experienced in the past any allergic or unusual reactions to this or other medications. Also, please inform your doctor if you have other kinds of allergies, including to animals, dyes, preservatives, or foods. For allergy information on nonprescription medications, always read the ingredients listed on the medication label thoroughly.

Specific Demographic Use

Pediatric

It is not suggested for children under 12 to take this medication. Children over age 12 are permitted to take fexofenadine and pseudoephedrine. There are no side effects or issues that differ from the adult side effect for children's use.

Never give any type of cold or cough medication to an infant or child younger than 4 years old. Young children can experience severe or even potentially deadly side effects if they ingest this medication.

Geriatric

Certain side effects could be more likely to take place for patients who are elderly because they typically have a heightened sensitivity to the effects of fexofenadine and pseudoephedrine.

Pregnancy

It is unclear if this medication is safe for women who are pregnant. Either animal research has demonstrated a negative effect and not enough research has been conducted on pregnant women; or, not enough research has been conducted for both animals and women.

Breastfeeding

Not enough research has been conducted for women when considering the potential risk to the infant when mothers who breastfeed take this medication. Women should compare the possible dangers of taking this medication against the probable benefits to determine if fexofenadine and pseudoephedrine is right for them.

Storage

Ensure this medication is stored far from both excessively hot and freezing temperatures. It should be kept away from direct light and moisture and should be stored at room temperature. Always keep far from children's reach. Never keep medication that is no longer required or that is expired.

Summary

This medication is an antihistamine and decongestant. It is an effective remedy for nasal congestion, sneezing, stuffy nose, and runny noses that are usually caused by hay fever.